New Jersey, 2001

Flooding in New Jersey, October 1, 2001

October 1, 2001 · NWS PHI · 5 events in 5 counties and zones

The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the New Jersey coast from September 29th through the morning of October 1st. The worst flooding occurred during the evening of the 30th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the New Jersey coast from September 29th through the morning of October 1st. The worst flooding occurred during the evening of the 30th. Some beach erosion also occurred. In Brigantine, heavy beach erosion along the north end of the island produced cliffs that were four feet high. The worst flooding problems were reported along the north end of Avalon (Cape May County). Some dunes were destroyed as waves crashed onto the decks and porches of a few homes. Lawn furniture and ornaments floated to the back of some properties. The highest reported tides were 7.22 feet above mean lower low water at the Cape May Ferry Terminal, and 6.97 feet above mean lower low water at both Sandy Hook and Atlantic City. All these tides occurred the evening of the 30th. The northeaster developed off the Florida coast on the 29th. On the morning of the 30th, it was located east of the North Carolina coast and moved slowly northeast. On the morning of October 1st, it was located about 300 miles east of Atlantic City. The northeaster then lifted rapidly offshore. The circulation around the northeaster and a high pressure system that extended from New England through the Great Lakes kept a persistent onshore flow through several high tide cycles and was exacerbated by the spring astronomical tides associated with the full moon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 9:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 30, 9:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 PM EDT SUN SEP 30 2001

CSTL FLOOD WRNG COMING DOWN. HAD SOME MINOR THIS EVE...AND WITH LWR
ASTRONOMICALS IN THE MRNG...GOING BACK TO MINOR FOR THE NXT HIGH
TIDE.

WX WISE...PCPN HEADING W THRU NRLY THE ENTR FCST AREA...SO TAKING
POPS ALL THE WAY BACK TO THE POCONOS. XPC PCPN TO BGN ENDG FM THE NW
TWD MRNG...AND EXIT ALL AREAS BY AFTN.

ZONES WIBIS SHRTLY.

.PHI...GALE WRNG CST AND LWR DE BAY.
       MINOR TIDAL FLOODING CST NEAR THE TIME OF HIGH TIDE MON MRNG.

KRAUS

In the hours before

Special weather statement, Sep 30, 9:30 PM EST, 2 hours 30 minutes before
DEZ002>004-NJZ012>014-020>026-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT SUN SEP 30 2001

...MINOR TIDAL FLOODING THROUGH MONDAY MORNING...

WIDESPREAD MINOR TIDAL FLOODING OCCURRED ON SUNDAY EVENING ALONG THE
COASTS OF NEW JERSEY AND DELAWARE.  WITH THE WIND EXPECTED TO REMAIN
FROM THE NORTH DURING THE NIGHT...WATER LEVELS AROUND MONDAY
MORNING/S HIGH TIDE SHOULD BE SLIGHTLY LOWER THAN THOSE EXPERIENCED
ON SUNDAY EVENING.  AS A RESULT...ONLY MINOR TIDAL FLOODING IS
EXPECTED AROUND MONDAY MORNING/S HIGH TIDE...WHICH WILL OCCUR FROM
ABOUT 7:30 TO 8:00 ALONG THE OCEANFRONT OF NEW JERSEY AND DELAWARE.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL
FLOODING.

KEEP IN MIND THAT A GALE WARNING REMAINS IN EFFECT ALONG THE COASTS
OF NEW JERSEY AND DELAWARE.  ALSO...SOME ADDITIONAL BEACH EROSION IS
LIKELY OVERNIGHT INTO MONDAY MORNING.

THE AREA OF LOW PRESSURE RESPONSIBLE FOR TODAY/S WIND AND RAIN WAS
CENTERED ABOUT 250 MILES EAST OF THE VIRGINIA COAST ON SUNDAY
EVENING.  THE LOW WILL CONTINUE TO MOVE TO THE NORTHEAST AND FARTHER
OUT TO SEA ON MONDAY...AND IT SHOULD LOSE ITS INFLUENCE OVER THE
REGION.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.  YOU
CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE
FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Eastern Atlantic

When
October 1, 12:00 AM EST to 10:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Flood, Eastern Cape May

When
October 1, 12:00 AM EST to 10:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
October 1, 12:00 AM EST to 10:00 AM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
October 1, 12:00 AM EST to 10:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
October 1, 12:00 AM EST to 10:00 AM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269779, 5269780, 5269781, 5269782, 5269783.